Thunderstorm Wind, Pender
- When
- August 5, 6:00 PM EST
- Where
- Pender County, Rocky Pt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.433, -77.883
A utility company reported trees down on power lines.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 240 PM EDT THU AUG 5 2004 .SHORT TERM (THIS EVENING THROUGH SATURDAY NIGHT)...POTENTIAL FOR SEVERE WEATHER CONTINUES HEADING INTO THIS EVENING AS A POTENT COLD FRONT MOVES THROUGH THE FORECAST AREA. MOIST/UNSTABLE AIRMASS IS IN POSITION AHEAD OF THIS BOUNDARY AND PER LAPS THE LIFTED INDEX RANGES FROM -6 TO -9C ALONG WITH DEWPOINTS IN THE MID 70S. IN ADDITION HIGH CAPE VALUES ARE SUPPORTIVE OF STRONG UPDRAFTS...HOWEVER LAPS CAPE VALUES ARE LIKELY OVERDONE FOR A PORTION OF THE COUNTY WARNING AREA GIVEN ERRONEOUS LOOKING HIGH DEWPOINT READING AT WHITEVILLE AWOS. STRONG SURFACE TO LOWER LEVEL CONVERGENCE PEAKS AT 0000 UTC FRI... WHILE THE EFFECTS FROM RRQ OF UPPER JET ARE FOCUSED ACROSS EASTERN NC. THIS ALL LEADS TO A STRONG UPWARD VERTICAL VELOCITY CENTER PASSING JUST NORTH OF THE FORECAST AREA. WET BULB ZERO HEIGHTS WILL BE HIGH LIMITING THE POTENTIAL FOR LARGE HAIL. EXPECT A MARGINAL HAIL EVENT WITH DAMAGING WIND GUSTS AS THE PRIMARY THREAT...ESPECIALLY FOR THE NORTHERN HALF OF THE FORECAST AREA. PER BASE VELOCITY IMAGES HAVE ALREADY SEEN A FEW DECENT WIND MAXES ASSOCIATED WITH THE INITIAL AREAS OF CONVECTION. A WEAK FRONTAL WAVE AND THE COLD FRONT ARE PROJECTED SHIFT OFF THE COAST AROUND 0600 UTC FRI ALLOWING ATYPICALLY COOL AIRMASS TO FILTER INTO THE REGION FROM THE MID-WEST. AFTER TONIGHT MAX/MIN TEMPERATURES WILL BE BELOW CLIMATOLOGICAL NORMALS THROUGH SATURDAY NIGHT. CURRENTLY LEANING TOWARD A BLEND OF MAV/FWC NUMBERS AND IF THE WIND CAN DECOUPLE WOULD EASILY SEE THE COOLER FWC NUMBERS WITH RECORD MIN TEMPERATURES BROKEN ON THE MORNING OF THE 7TH. RIGHT NOW THE CURRENT FORECAST IMPLIES NEAR RECORD LOWS FOR FRI NIGHT INTO SAT MORNING. OTHERWISE...EXPECT TO SEE BREEZY NORTH WIND THROUGH FRIDAY MORNING AS A RESULT OF MIXING. SATURDAY AND SATURDAY NIGHT SHOULD BE GORGEOUS WITH DRY CONDITIONS...LIGHT WIND AND COOL TEMPERATURES. && .LONG TERM (SUNDAY THROUGH THURSDAY)... SURFACE HIGH PRESSURE EXPECTED TO DRIFT ACROSS THE REGION AND OFF THE COAST DURING SUNDAY AND HEIGHTS WILL SLOWLY RISE AS UPPER LOW OVER EASTERN CANADA LIFTS NORTHEASTWARD. THIS WILL ALLOW MAX/MIN TEMPERATURES TO REBOUND SOME...HOWEVER NOT TO NORMALS UNTIL TUE-WED TIME FRAME. EXPECT DRY WEATHER TO PERSIST THROUGH THE BULK OF THE EXTENDED PERIOD WITH THE BULK OF THE DYNAMICS TO PASS NORTH OF HERE. AT MOST HAVE WENT WITH 20% POP LATER IN THE PERIOD. ENSEMBLE MEAN TEMPERATURES LOOK REASONABLE. && .MARINE... COLD FRONTAL PASSAGE ALONG WITH ASSOCIATED WIND SHIFT IS THE BIG STORY CONCERNING THE MARINE FORECAST NEXT 24 TO 36 HOURS. WINDS VEER TO OFFSHORE AFTER FRONTAL PASSAGE LATE TONIGHT AND INCREASE IN MAGNITUDE TO A MAXIMUM OF 15 TO 25 KNOTS. SEAS WILL INCREASE TO A CRESCENDO OF SIX FEET IN THE MOST SOUTHEASTERLY ORIENTED AREAS. THIS WILL PROMPT THE CONTINUATION OF SMALL CRAFT ADVISORY MAY BE NEEDED HEADLINE FOR THE MID MORNING HOURS. SEAS SUBSIDE FRIDAY NIGHT WITH A MORE NORTHEASTERLY COMPONENT AND A DECREASE IN MAGNITUDE. THE REMAINDER OF THE FORECAST PERIOD DEPICTS TWO TO THREE FEET SEAS AS HIGH PRESSURE AND LIGHT WINDS PREVAIL. && .AVIATION... STRONG COLD FRONT WILL HAVE POSSIBLE SEVERE CONVECTION OUT AHEAD. TIMING OF STORMS WILL OCCUR FROM NEAR 22Z OVER FLO...00Z AT ILM...AND 01Z AND CRE AND MYR. LOOKS LIKE STABLE RAIN BEHIND THE FRONT IS A POSSIBILITY...WITH RAIN FINALLY MOVING SOUTH OF THE AREA BY 06-09Z. GUSTY NORTH WINDS FRIDAY BEHIND THE FRONT. WIND GUSTS OVER 20KT COULD MIX DOWN TO THE SURFACE BY LATE MORNING. STRONG SUBSIDENCE SHOULD KEEP CLOUDS SCATTERED SATURDAY. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT/LONG TERM...PFAFF MARINE...SHK AVIATION...DL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 519 AM EDT THU AUG 5 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 519 AM EDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES BETWEEN 100 AND 105 DEGREES FOR A PORTION OF THIS AFTERNOON. TEMPERATURES WILL BE IN THE MID 90S...EXCEPT AROUND 90 AT THE BEACHES. A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE IN THE DAY AND THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. RJD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 509 PM EDT THU AUG 5 2004 NCZ099-052206- COLUMBUS- 509 PM EDT THU AUG 5 2004 A THUNDERSTORM PRODUCING HEAVY RAIN...LIGHTNING AND STRONG WIND GUSTS UP TO 45 MPH WAS LOCATED NEAR LAKE WACCAMAW JUST SOUTH OF HIGHWAY 76. THIS STORM IS DRIFTING SLOWLY TO THE NORTH AND WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES BY 605 PM. PONDING OF WATER AND REDUCED VISIBILITIES IN HEAVY RAIN WILL MAKE FOR DIFFICULT TRAVEL AT TIMES. CONDITIONS WILL IMPROVE AFTER 605 PM AS THE STORM DRIFTS NORTHWARD. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 511 PM EDT THU AUG 5 2004 NCZ096-052230- BLADEN- 511 PM EDT THU AUG 5 2004 STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN BLADEN COUNTY THROUGH 6:30 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN EXCESS OF 45 MPH CAN BE EXPECTED WITH THESE STORMS. CITIES AFFECTED WITHIN THE PATH OF THESE STORMS INCLUDE TAR HELL... DUART AND AMMON. FCSTR ID = 4
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 511 PM EDT THU AUG 5 2004 NCZ096-052230- BLADEN- 511 PM EDT THU AUG 5 2004 ...CORRECTED FOR SPELLING... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN BLADEN COUNTY THROUGH 6:30 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN EXCESS OF 45 MPH CAN BE EXPECTED WITH THESE STORMS. CITIES AFFECTED WITHIN THE PATH OF THESE STORMS INCLUDE TAR HEEL... DUART AND AMMON. FCSTR ID = 4
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 524 PM EDT THU AUG 5 2004 SCZ023-052223- DARLINGTON- 524 PM EDT THU AUG 5 2004 A STRONG THUNDERSTORM WILL MOVE ACROSS DARLINGTON COUNTY THROUGH 625 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN EXCESS OF 45 MPH CAN BE EXPECTED WITH THIS STORM. THE STORM WILL MOVE ACROSS ASHLAND...HARTSVILLE AND OATS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 547 PM EDT THU AUG 5 2004 NCZ097-052245- PENDER- 547 PM EDT THU AUG 5 2004 ...LINE OF STRONG THUNDERSTORMS TO AFFECT PENDER COUNTY... AT 545 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NEAR ELIZABETHTOWN TO NEW BERN MOVING SOUTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN PENDER COUNTY NORTH AND WEST OF BURGAW BY 6 PM EDT...AND BURGAW...ATKINSON AND CURRIE AROUND 615 PM EDT. THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL WITH LOCALIZED FLOODING... WIND GUSTS IN EXCESS OF 45 MPH AND POSSIBLY HAIL. IF THESE STORMS STRENGTHEN FURTHER THEN A SEVERE THUNDERSTORM WARNING WILL NEED TO BE ISSUED. STAY INFORMED BY GETTING THE LATEST UPDATES ON NOAA WEATHER RADIO. STAY INDOORS UNTIL THE STORMS PASS. PFAFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 621 PM EDT THU AUG 5 2004 SCZ017-052223- MARLBORO- 621 PM EDT THU AUG 5 2004 A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS SOUTHERN MARLBORO COUNTY THROUGH 7 PM. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF THUNDERSTORMS ACROSS WESTERN MARLBORO COUNTY WILL CONTINUE TO MOVE TO THE EAST PASSING JUST SOUTH OF MARLBORO AND BLENHEIM AND JUST TO THE NORTH OF BROWNSVILLE. HEAVY RAIN...FREQUENT LIGHTNING AND STRONG GUSTY WINDS IN EXCESS OF 45 MPH CAN BE EXPECTED THROUGH 7 PM. STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
A utility company reported trees down on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418855.